Pennsylvania, 2019

Damaging Winds in Pennsylvania, August 15, 2019

August 15, 2019 · NWS BGM · 3 events in 2 counties and zones

A surface trough along with an upper level wave moved across Northeast Pennsylvania during the evening of the 15th. This sparked some severe thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A surface trough along with an upper level wave moved across Northeast Pennsylvania during the evening of the 15th. This sparked some severe thunderstorms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 15, 6:53 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 15, 6:53 PM EST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
753 PM EDT Thu Aug 15 2019

.SYNOPSIS...
A weak frontal system with unstable air will track across NY and
PA tonight with scattered showers and thunderstorms. The
weather will remain unsettled through the weekend.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
630 pm update...
Just minor changes. Showers and severe thunderstorms continue.

3 pm update...
A weak surface trough in eastern Ohio will move slowly east and
weaken further tonight. A short wave will move through our area
into tonight. In addition an upper level jet is on the east
coast providing added lift. With surface heating today, cape has
increased to 1500 in the far west and southwest. Deep shear in
the same area is 40 kts. This area coincides with the better
thunderstorm coverage and the slight chance of severe on the day
1 from the storm prediction center. In the northeast still
stable and dry. Showers and thunderstorms will push northeast
into tonight with the short wave. The slow movement of the
thunderstorms has caused heavy rain to add up to 2 or 3 inches
in Luzerne County with flooded roads. Will need to watch for
training as more storms develop. pwats around 1.25" with slow
movement this afternoon increasing tonight. Another short wave
late tonight will increase the coverage across Syracuse and
Utica. With the clouds and high dewpoints, low temperatures will
be mostly in the low 60s.

Friday will be similar with more showers and thunderstorms.
Diurnal heating will help with the instability as temperatures
rise to the upper 70s. Forcing will be weaker than today.

Friday night showers and thunderstorms taper off with the lack
of heating. Lows in the mid 60s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
330 pm update...
Main concerns in the short term remain focused on the persistent
chance of showers and thunderstorms through the weekend with
temperatures warming well above average.

Large scale synoptic pattern will remain defined by weak cyclonic
flow with embedded short waves rotating across the eastern Great
Lakes and Northeast through the weekend. The first, slightly more
amplified, wave will track e/ne through central NY on Saturday, and
combine with modest instability to trigger more showers and
thunderstorms in the afternoon and evening. Temperatures on Saturday
will climb into the lower 80s with dew points in the upper 60s
making it feel like the mid 80s.

Conditions will be even hotter on Sunday with highs reaching into
the mid to upper 80s...close to 90. The highest heat indices will be
in the lower 90s along the lake plain of the nrn Finger Lakes and
in the valley locations of the srn tier of NY and ne PA.

A weaker wave rotates through on Sunday, but should still be able to
combine with modest to high instability by the afternoon to generate
more showers and thunderstorms.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
330 pm update...
A broad and relatively flat upper ridge will build across much of
the eastern US Monday and Tuesday with continued warmth and slightly
drier weather conditions likely. The overall flow pattern will be
flat across the ern Great Lakes into nrn New England...so the
increased heat and humidity will combine with weak ripples along the
nrn periphery of the ridge to produce slight chances for
thunderstorms both Monday and Tuesday afternoon/evening.

An upper low over Hudson Bay will eventually rotate e/sewd by the
middle of the week with a spoke of energy dropping south across the
Great Lakes into the Northeast. This wave will have much cooler and
drier air associated with it and likely interact with the warm and
humid air mass in place to trigger showers and storms along and
ahead of the front. Temperatures will still remain near normal and
very pleasant...into the upper 70s and lower 80s...behind the
front.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
730 pm update...

convection has moved into the entire area. MVFR vsby
restrictions in heavy rain. Brief MVFR cig restrictions in a
few. ELM gusted to 28 kts. Thunderstorms will continue at all
sites for another 2 or 3 hours. After that mostly dry except
showers at RME.

Restrictions likely late tonight at all sites. Most
restrictions will be due to cigs falling to MVFR but at ELM
vsbys should also be MVFR. AVP/BGM/ITH should fall to fuel
alternate MVFR 10 to 15z. All NY sites go to VFR by 18z.

Tonight winds light and variable. Winds turn south late
tonight and continue through Friday.

Outlook...
Friday night to Saturday...MVFR to VFR conditions with
scattered showers possible.

Sunday to Tuesday...Restrictions possible in rain showers.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...TAC
Hazardous weather outlook, Aug 15, 2:01 PM EST, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
301 PM EDT Thu Aug 15 2019

NYZ009-018-036-037-045-046-057-062-PAZ040-048-072-161915-
Northern Oneida-Onondaga-Madison-Southern Oneida-Chenango-Otsego-
Delaware-Sullivan-Northern Wayne-Pike-Southern Wayne-
301 PM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ015>017-022>025-044-055-056-PAZ038-039-043-044-047-161915-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins-
Cortland-Tioga-Broome-Bradford-Susquehanna-Wyoming-Lackawanna-
Luzerne-
301 PM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms will occur this afternoon and evening. A few
thunderstorms could have damaging winds and flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Aug 15, 7:36 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
836 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLOOD            2 NNE DANBY             42.38N  76.47W
08/15/2019                   TOMPKINS           NY   911 CALL CENTER

            MUTLIPLE FLOODED BASEMENTS ON TROY ROAD AND DANBY ROAD.

&&

CJH/JRK
Local storm report, Aug 15, 7:46 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
846 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     FLASH FLOOD      NESCOPECK               41.05N  76.21W
08/15/2019                   LUZERNE            PA   911 CALL CENTER

            ROADWAY FLOODED NEAR 704 BERWICK HAZLETON HWY

0339 PM     FLOOD            HAZLETON                40.95N  75.97W
08/15/2019                   LUZERNE            PA   911 CALL CENTER

            STREET FLOODING 22ND ST

0410 PM     TSTM WND DMG     2 ESE MIDWAY            42.24N  76.80W
08/15/2019                   CHEMUNG            NY   911 CALL CENTER

            POLE AND WIRES DOWN NEAR 903 RIDGE RD

0517 PM     HAIL             UPPER LISLE             42.40N  75.96W
08/15/2019  M0.75 INCH       BROOME             NY   SOCIAL MEDIA

0529 PM     TSTM WND DMG     MARATHON                42.44N  76.04W
08/15/2019                   CORTLAND           NY   911 CALL CENTER

            TREE DOWN ON WIRES NEAR 17 ACADEMY STREET

0534 PM     TSTM WND DMG     1 ESE SOUTH HORNELL     42.30N  77.63W
08/15/2019                   STEUBEN            NY   911 CALL CENTER

            TREE DOWN ON ROADWAY NEAR 6138 COUNTY ROAD 29

0605 PM     HEAVY RAIN       HORNELL                 42.32N  77.66W
08/15/2019  M1.38 INCH       STEUBEN            NY   TRAINED SPOTTER

            RAINFALL LAST HOUR

0613 PM     TSTM WND DMG     CAMERON                 42.20N  77.40W
08/15/2019                   STEUBEN            NY   911 CALL CENTER

            LARGE TREE BRANCH DOWN ON WIRES NEAR 6315 COUNTY ROAD
            119.

0613 PM     TSTM WND DMG     CAMERON                 42.20N  77.41W
08/15/2019                   STEUBEN            NY   911 CALL CENTER

            TREE DOWN BLOCKING ONE LANE OF ROADWAY NEAR COUNTY ROAD
            10 AND COUNTY ROAD 119.

0619 PM     TSTM WND DMG     1 S SOUTH THURSTON      42.19N  77.29W
08/15/2019                   STEUBEN            NY   911 CALL CENTER

            TREE DOWN ON WIRES NEAR 3928 EDDY ROAD.

0621 PM     TSTM WND DMG     2 SSE SOUTH THURSTON    42.18N  77.28W
08/15/2019                   STEUBEN            NY   911 CALL CENTER

            MULTIPLE TREES DOWN NEAR COUNTY ROAD 3 AND CHAPPEL
            ROAD.

0624 PM     TSTM WND DMG     1 SSE POMPEY            42.88N  76.00W
08/15/2019                   ONONDAGA           NY   911 CALL CENTER

            SEVERAL TREES DOWN ON CEMETERY ROAD BETWEEN NUMBER 4
            ROAD AND NUMBER 5 ROAD

0625 PM     TSTM WND DMG     3 NNW ADDISON           42.15N  77.25W
08/15/2019                   STEUBEN            NY   911 CALL CENTER

            MULTIPLE TREES DOWN BETWEEN COUNTY ROAD 3 AND COUNTY
            ROAD 1.

0625 PM     TSTM WND DMG     3 NNW ADDISON           42.15N  77.25W
08/15/2019                   STEUBEN            NY   EMERGENCY MNGR

            MULTIPLE TREES DOWN IN THE TOWN OF ADDISON ALONG COUNTY
            ROAD 3.

0627 PM     TSTM WND DMG     3 SW CURTIS             42.17N  77.22W
08/15/2019                   STEUBEN            NY   911 CALL CENTER

            TREE DOWN ON COUNTY ROAD 4 NEAR JOHN RIAL ROAD.

0629 PM     TSTM WND DMG     POMPEY CENTER           42.92N  75.95W
08/15/2019                   ONONDAGA           NY   911 CALL CENTER

            WIRES DOWN ON POMPEY CENTER RD NEAR ROUTE 20

0629 PM     TSTM WND DMG     1 SSW GANG MILLS        42.14N  77.14W
08/15/2019                   STEUBEN            NY   911 CALL CENTER

            LARGE TREE ACROSS ROADWAY (BEARTOWN ROAD).

0631 PM     TSTM WND DMG     ERWINS                  42.12N  77.15W
08/15/2019                   STEUBEN            NY   EMERGENCY MNGR

            MULTIPLE TREES DOWN IN THE TOWN OF ERWIN.

0635 PM     TSTM WND DMG     1 SSE GANG MILLS        42.14N  77.13W
08/15/2019                   STEUBEN            NY   911 CALL CENTER

            WIRES DOWN NEAR 152 FOREST DRIVE.

0635 PM     TSTM WND DMG     1 SW GANG MILLS         42.15N  77.13W
08/15/2019                   STEUBEN            NY   SOCIAL MEDIA

            SEVERAL TREES AND TREE LIMBS DOWN ON US-15/I-99. WIDTH
            OF DAMAGE IS ABOUT 1/4 MILE.

0640 PM     HEAVY RAIN       CAMERON MILLS           42.18N  77.37W
08/15/2019  M1.64 INCH       STEUBEN            NY   TRAINED SPOTTER

0641 PM     TSTM WND DMG     1 SSE CATON             42.04N  77.03W
08/15/2019                   STEUBEN            NY   911 CALL CENTER

            LARGE TREE DOWN ON MARSH ROAD.

0653 PM     FUNNEL CLOUD     1 SE FISHERVILLE        42.16N  76.85W
08/15/2019                   CHEMUNG            NY   TRAINED SPOTTER

0740 PM     HEAVY RAIN       CATHARINE               42.32N  76.78W
08/15/2019  M1.50 INCH       SCHUYLER           NY   TRAINED SPOTTER

0741 PM     TSTM WND DMG     2 W BETHEL GROVE        42.40N  76.46W
08/15/2019                   TOMPKINS           NY   911 CALL CENTER

            TREES AND WIRES DOWN ON UPDIKE ROAD NEAR CODDINGTON RD.

0746 PM     TSTM WND DMG     1 W WAVERLY             42.01N  76.56W
08/15/2019                   TIOGA              NY   911 CALL CENTER

            TREE DOWN ON WEST PINE STREET.

0800 PM     HEAVY RAIN       WAVERLY                 42.01N  76.54W
08/15/2019  M1.20 INCH       TIOGA              NY   BROADCAST MEDIA

            FELL IN 35 MINUTES

0800 PM     HEAVY RAIN       2 NE DANBY              42.37N  76.45W
08/15/2019  M3.41 INCH       TOMPKINS           NY   MESONET

            SINCE 5 PM.

0800 PM     HEAVY RAIN       1 ESE CAROLINE DEPOT    42.37N  76.38W
08/15/2019  M2.84 INCH       TOMPKINS           NY   MESONET

            SINCE 5 PM.

0800 PM     HEAVY RAIN       1 N DANBY               42.37N  76.48W
08/15/2019  M3.73 INCH       TOMPKINS           NY   MESONET

            SINCE 5 PM.

0800 PM     FLOOD            WAVERLY                 42.01N  76.54W
08/15/2019                   TIOGA              NY   BROADCAST MEDIA

            URBAN FLOODING WITH MULTIPLE ROADS FLOODED IN DOWNTOWN
            WAVERLY.

0800 PM     FLOOD            2 NNE DANBY             42.38N  76.47W
08/15/2019                   TOMPKINS           NY   911 CALL CENTER

            MUTLIPLE FLOODED BASEMENTS ON TROY ROAD AND DANBY ROAD.

&&

BJG
Local storm report, Aug 15, 7:52 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
852 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     FLASH FLOOD      DANBY                   42.35N  76.48W
08/15/2019                   TOMPKINS           NY   911 CALL CENTER

            NUMEROUS ROADWAYS FLOODED IN DANBY AREA.

&&

CJH/JRK
Local storm report, Aug 15, 7:56 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
856 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     FLASH FLOOD      1 E DANBY               42.35N  76.46W
08/15/2019                   TOMPKINS           NY   911 CALL CENTER

            400 BLOCK OF STEAM MILL ROAD COMPLETELY WASHED AWAY.

&&

CJH/JRK
Special weather statement, Aug 15, 7:58 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Binghamton NY
858 PM EDT Thu Aug 15 2019

NYZ045-046-056-057-160145-
Otsego NY-Chenango NY-Broome NY-Delaware NY-
858 PM EDT Thu Aug 15 2019

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN OTSEGO...
SOUTHEASTERN BROOME...WEST CENTRAL DELAWARE AND SOUTHERN CHENANGO
COUNTIES UNTIL 945 PM EDT...

At 858 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sanitaria Springs, or 8 miles northeast of Binghamton, moving east at
35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Kirkwood, Conklin, Sidney, Guilford, Sanford, Deposit, Coventry,
Greene, Bainbridge and Masonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4200 7588 4215 7584 4229 7595 4246 7529
      4202 7511
TIME...MOT...LOC 0058Z 260DEG 30KT 4217 7577

Kistner
Special weather statement, Aug 15, 8:21 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Binghamton NY
921 PM EDT Thu Aug 15 2019

NYZ046-160145-
Otsego NY-
921 PM EDT Thu Aug 15 2019

...STRONG THUNDERSTORM WILL AFFECT...EAST CENTRAL OTSEGO COUNTY UNTIL
945 PM EDT...

At 921 PM EDT, a strong thunderstorm was reported near Worcester, or
11 miles west of Cobleskill, moving east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Otsego
County.

LAT...LON 4260 7464 4259 7465 4259 7474 4269 7476
      4272 7466 4264 7463
TIME...MOT...LOC 0121Z 252DEG 9KT 4264 7470

Kistner

The radar

The Binghamton radar (KBGM), 39 km away, was scanning. The volume nearest the first event began at 01:40 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Susquehanna

When
August 15, 8:42 PM EST
Where
Susquehanna County, 2.06 mi W of Birchardville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.850, -76.060

Strong thunderstorm winds brought down multiple trees and branches throughout the area, especially along Lane Road.

Thunderstorm Wind, Luzerne

When
August 15, 8:48 PM EST
Where
Luzerne County, 1.7 mi ENE of Red Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.290, -76.290

Strong thunderstorm winds brought down a tree near Ricketts Glen Hotel.

Thunderstorm Wind, Luzerne

When
August 15, 9:02 PM EST
Where
Luzerne County, 0.86 mi SE of Bloomingdale
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.220, -76.190

Strong thunderstorm winds brought down wires on Apache Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851570, 851571, 851572.